Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 85, NWS Amarillo, TX

May 19, 2015Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 19, 2015, 2:27 AM CDT for Deaf Smith County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 2:27 AM CDT (07:27 UTC)
Expired
May 19, 2015, 3:30 AM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KAMA 190727
SVRAMA
TXC117-190830-
/O.NEW.KAMA.SV.W.0085.150519T0727Z-150519T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
227 AM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 330 AM CDT

* AT 224 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLVIEW...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
           ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              BOOTLEG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3513 10305 3517 10304 3518 10258 3474 10238
      3474 10304 3475 10305
TIME...MOT...LOC 0727Z 240DEG 34KT 3483 10314

HAIL...1.25IN
WIND...60MPH

$$

CE
1 follow-up statement
458 
WWUS54 KAMA 190800
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT TUE MAY 19 2015

TXC117-190830-
/O.CON.KAMA.SV.W.0085.000000T0000Z-150519T0830Z/
DEAF SMITH TX-
300 AM CDT TUE MAY 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN DEAF
SMITH COUNTY UNTIL 330 AM CDT...

AT 259 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BOOTLEG...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...HEN EGG SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. MINOR WIND
         DAMAGE TO ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              BOOTLEG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3513 10305 3517 10304 3518 10258 3474 10238
      3474 10304 3475 10305
TIME...MOT...LOC 0800Z 240DEG 34KT 3492 10292

HAIL...2.00IN
WIND...60MPH

$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:48 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 18, 10:48 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1048 PM CDT MON MAY 18 2015

.AVIATION...
NO REAL CHANGES TO THE FORECAST OF 6 HOURS AGO...OTHER THAN A COUPLE
OF TIMING ADJUSTMENTS.  MVFR CEILINGS WILL LOWER INTO IFR RANGE
BETWEEN 07Z AND 10Z TUESDAY.  OCCASIONAL THUNDERSTORMS EXPECTED AT
ALL TERMINALS AFTER 07Z TUESDAY WITH OCCASIONAL LIFR CONDITIONS
LIKELY.  IFR CEILINGS EXPECTED TO PERSIST THROUGH THE DAY AND EVENING
ON TUESDAY.  COLD FRONT EXPECTED TO BRING SURFACE WIND SHIFT TO
NORTHERLY AROUND 06Z WEDNESDAY AT NORTHERN TERMINALS...WITH NO
IMMEDIATE IMPROVEMENT EXPECTED.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT MON MAY 18 2015/

AVIATION...
MODERATE TO STRONG EASTERLY UPSLOPE FLOW WILL CONTINUE TO DRAW LOW-
LEVEL MOISTURE INTO THE FORECAST AREA.  BY 05Z TUESDAY...EXPECT MVFR
CEILINGS TO DEVELOP.  RAPID DETERIORATION OF FLIGHT CATEGORIES
EXPECTED TO FOLLOW WITH WITH ALL TERMINALS LOWERING TO IFR CEILINGS
BY 09Z TUESDAY.  THUNDERSTORMS EXPECTED AT ALL TERMINALS AFTER 07Z
TUESDAY WITH OCCASIONAL LIFR CONDITIONS LIKELY.  THESE POOR FLYING
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY ON TUESDAY.

COCKRELL

PREV DISCUSSION... /ISSUED 357 PM CDT MON MAY 18 2015/

DISCUSSION...

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE
FORECAST PERIOD WITH SEVERAL CHANCES FOR RAIN. CHALLENGES FOR THIS
FORECAST INCLUDE HEAVY RAIN/FLOODING POTENTIAL...FRONTAL
POSITION...TEMPERATURES...AND POSSIBILE WINDOW FOR SEVERE
THUNDERSTORM DEVELOPEMENT. THESE UNCERTAINTIES ARE LARGELY A RESULT
OF SUBTLE DIFFERENCES WITH FLOW PATTERN ALOFT AND REFLECTION AT THE
SURFACE. IN THE NEAR TERM...CONFIDENCE IS HIGH ON YET ANOTHER
WIDESPREAD PRECIPITATION EVENT TONIGHT THROUGH AT LEAST EARLY
TOMORROW. THIS EVENT SHOULD BE FAIRLY LOW IMPACT IN THE ABSCENCE OF
SIGNIFICANT INSTABILITY ALTHOUGH SATURATED SOILS PARTICULARLY IN THE
EAST RAISES SOME CONCERN FOR MINOR FLOODING. EVEN AN INCH OR TWO IN
A 36 HOUR PERIOD MAY BE ENOUGH FOR SOME FLOOD CONCERNS.

PRESSURE ADVECTION AND SATURATION ON ISENTROPIC SURFACES MAXIMIZE FOR
A PERIOD BEGINNING EARLY TONIGHT IN THE WEST AND SPREADING EAST
THROUGH THE NIGHT. THE BULK OF THIS SHOULD MOVE EAST OF THE AREA BY
LATE MORNING OR EARLY AFTERNOON. PWAT VALUES OF AROUND THE 99TH
PERCENTILE SUGGEST POTENTIAL FOR HEAVY RAINFALL BUT PROGRESSIVE
NATURE SHOULD LIMIT A MORE SIGNIFICANT FLOOD CONCERN. THE PLAN IS TO
HOLD OFF ON A FLOOD WATCH AND HANDLE THIS EVENT WITH FLOOD
ADVISORIES WHERE NECESSARY AS THE EVENT UNFOLDS THROUGH THE NIGHT
AND INTO TOMORROW MORNING.

MEANWHILE THE SOUTHERN STREAM SHORTWAVE TROUGH WILL DEAMPLIFY/WEAKEN
WITH RESIDUAL 50-60 KNOT 500 MB SPEED MAX OVERSPREADING THE AREA BY
AFTERNOON. THIS IS WHEN SIGNIFICANT UNCERTAINTIES EMERGE. MODELS
HAVE STRUGGLED WITH MESOSCALE DETAILS AS OF LATE WHEN OVERNIGHT
CONVECTION IS EXTENSIVE THE PREVIOUS NIGHT AND TOMORROW WILL
PROBABLY BE NO EXCEPTION. MEAN FLOW ORIENTATION AND MAGNITUDE WOULD
GENERALLY FAVOR AN EASTWARD MIXING DRYLINE ALTHOUGH WITH DOWNWARD
TRENDS IN MOMENTUM BY PEAK MIXING AND FAIRLY DEEP LOW LEVEL MOISTURE
IT MAY BE DIFFICULT FOR THE DRYLINE TO SHARPEN SIGNIFICANTLY AND MIX
TOO FAR EAST. THERE IS SOME QUESTION ON THE LEVEL OF
DESTABILIZIATION THAT CAN OCCUR DURING THE AFTERNOON. CURRENT
THINKING IS THAT IN THE WAKE OF WIDESPREAD PRECIPITATION SOME
DIABATIC HEATING AND POCKETS OF AT LEAST MODEST INSTABILITY SHOULD
FORM BY MID AFTERNOON. SCATTERED CONVECTION SHOULD GRADUALLY
INCREASE IN INTENSITY AND POSE A MARGINAL SEVERE WEATHER THREAT
DURING THE AFTERNOON GIVEN SUFFICIENT DEEP LAYER SHEAR AND BACKED
LOW LEVEL WINDS. MOST MODELS SHOW A LOW LEVEL THETA-E AXIS EXTENDING
NORTHWESTWARD ACROSS ROUGHLY THE SOUTHWESTERN HALF OF THE TEXAS
PANHANDLE AND THIS MAY BE COINCIDENT WITH THE MOST INTENSE
CONVECTION DURING THE AFTERNOON. ALL OF THIS WILL DEPEND ON
DIFFICULT TO RESOLVE MESOSCALE FEATURES/BOUNDARIES THAT WILL
STRONGLY BE TIED TO OVERNIGHT/EARLY MORNING CONVECTION. A MORE
CONFIDENT FORECAST WILL REQUIRE AN ASSESSMENT OF OBSERVATIONAL TRENDS
LATE TONIGHT AND EARLY TOMORROW MORNING.

SOME OF THE GUIDANCE IS SLIGHTLY MORE PERTURBED WITH MEAN
SOUTHWESTERLY FLOW INTO WEDNESDAY AND THEREBY MORE AGGRESSIVE WITH A
SOUTHWARD INTRUSION OF COOL/DRY AIR MASS INTO AT LEAST THE NORTHERN
PORTION OF THE AREA. GFS IS THE OUTLIER AND LESS AGRESSIVE WITH
SOUTHWARD MOVEMENT OF THE COLD FRONT. HAVE SIDED WITH THE HIGHER
RESOLUTION NAM AND WRF AND THE SREF AND ECMWF FOR FRONTAL
TIMING...WINDS AND TEMPERATURES. WE HAVE CONSIERABLY COOLER
TEMPERATURES THAN MOST STATISTICAL GUIDANCE FOR WEDNESDAY. FORECAST
SOUNDINGS SHOW DRY SOUTHWESTERLY FLOW ALOFT ABOVE MOIST
NORTHEASTERLY/EASTERLY LOW LEVELS. GIVEN STEADY HEIGHT RISES AND
SIGNS OF CAPPING INVERSION AT THE TOP OF THE MOIST LOW LEVELS IN
FORECAST SOUNDINGS BELIEVE PROBABILITY OF PRECIPITATION IS QUITE LOW.
DEPENDING ON HOW THIS EVOLVES THERE IS SOME POTENTIAL FOR MOIST
UPSLOPE AND COOLER AIR MASS TO RESULT IN PERSISTIENT LOW CLOUDS AND
FOG THROUGH MUCH OF THE DAY ON WEDESDAY.

BY THURSDAY EVENING A LEAD SHORTWAVE APPROACHES AND HEIGHT FALLS
OCCUR SO RETAINED LOW PRECIPITATION PROBABITLIES. THE MAGNITUDE OF
ASCENT AND PRESENCE OF ANOMALOUS MOISTURE JUSTIFIES RELATIVELY HIGH
PRECIPITATION PROBABILITIES FOR THURSDAY NIGHT THROUGH FRIDAY
MORNING. AS THE MAIN UPPER LOW EJECTS NORTHEASTWARD FRIDAY NIGHT
INTO SATURDAY THERE WILL LIKELY BE ANOTHER PERIOD OF PRECIPITATION.
CONTINUED MOIST SOUTHEASTERLY LOW LEVEL TRAJECTORIES AND PWAT VALUES
OVER ONE INCH (POSSIBLY AGAIN REACHING OR EXCEEDING THE 75TH
PERCENTILE) RAISES CONCERN FOR FLOODING. THIS IS ESPECIALLY TRUE
GIVEN THE POTENTIAL FOR TWO SUCCESSIVE WAVES OF PRECIPITATION
(POTENTIALLY HEAVY) IN A RELATIVELY SHORT PERIOD OF TIME...ON
THURSDAY NIGHT AND AGAIN FRIDAY NIGHT/SATURDAY. TIMING/PLACEMENT OF
EACH ROUND OF PRECIPITATION IN THE EXTENDED REMAINS UNCERTAIN GIVEN
TYPICAL INCREASED SPREAD IN THE ENSEMBLES AND UNRESOLVED SMALLER
SCALE DETAILS.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, May 18, 4:19 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT MON MAY 18 2015

OKZ001>003-TXZ001>020-190930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
419 PM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL
UP TO QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH. WIDESPREAD SEVERE
WEATHER WILL NOT OCCUR. IN ADDITION...THE POTENTIAL FOR HEAVY RAIN
WILL INCREASE ACROSS THE AREA TONIGHT...WITH MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN IS POSSIBLE ON TUESDAY...MAINLY DURING THE MORNING HOURS.
THIS COULD CAUSE MINOR FLOODING. THUNDERSTORMS MAY DEVELOP DURING
THE AFTERNOON AND A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY AND THURSDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY ACROSS ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES THURSDAY NIGHT THROUGH SATURDAY. HEAVY RAINFALL MAY
OCCUR DURING THIS PERIOD AND THIS COULD LEAD TO THE POSSIBILITY OF
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION TONIGHT AND TUESDAY. REPORTS OF
FLOODING...HAIL...OR WIND DAMAGE WOULD BE APPRECIATED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:19 AM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
May 19, 3:31 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham44 min
May 19, 3:41 AM CDTFlood WatchAMACollingsworth, Donley, Wheeler20 hr
May 19, 4:16 AM CDTSpecial Weather StatementAMAOldham29 min
May 19, 10:12 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Deaf Smith, Potter, Randall3 hr
May 19, 11:59 AM CDTAreal Flood AdvisoryAMADonley4 hr
May 19, 12:57 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr
May 19, 12:58 PM CDTAreal Flood AdvisoryAMACollingsworth4 hr
May 19, 1:34 PM CDTSpecial Weather StatementAMACollingsworth41 min
May 19, 3:44 PM CDTSpecial Weather StatementAMARandall31 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningAMARandall40 min
May 19, 4:25 PM CDTSpecial Weather StatementAMAHartley35 min
May 19, 4:27 PM CDTAreal Flood AdvisoryAMADeaf Smith4 hr
May 19, 4:36 PM CDTSpecial Weather StatementAMAArmstrong39 min
May 19, 5:01 PM CDTSpecial Weather StatementAMAMoore29 min
May 19, 5:13 PM CDTSpecial Weather StatementAMACarson47 min
May 19, 5:18 PM CDTRiver Flood WarningAMACollingsworth14 hr
May 19, 5:22 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson38 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningAMADonley, Gray65 min
May 19, 5:49 PM CDTSevere Thunderstorm WarningAMAArmstrong56 min
May 19, 6:37 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley53 min
May 19, 6:50 PM CDTAreal Flood AdvisoryAMADonley4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.